Colorado, 2014Flash Flooding in Colorado, September 9, 2014
September 9, 2014 · NWS GJT · 3 events in 2 counties and zones
Active monsoonal thunderstorms with heavy rainfall produced flash flooding across portions of west central Colorado during the afternoon and early evening hours of September 9th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Active monsoonal thunderstorms with heavy rainfall produced flash flooding across portions of west central Colorado during the afternoon and early evening hours of September 9th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 9, 10:29 AM MST, 1 hour 43 minutes earlier.
Area forecast discussion, Sep 9, 10:29 AM MST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1129 AM MDT TUE SEP 9 2014
.SHORT TERM...(TODAY THROUGH WEDNESDAY)
ISSUED AT 330 AM MDT TUE SEP 9 2014
MOISTURE HAS ARRIVED BUT IN THE FORM OF STRATIFORM RAIN WITH WEAK
CONVECTIVE ELEMENTS. CHALLENGING ENVIRONMENT AS RAIN IS MORE
EFFICIENT THAN WHAT THIS REGION TYPICALLY OBSERVES. TOOK A
PREEMPTIVE STRIKE AT A FLASH FLOOD WARNING BETWEEN NORWOOD AND
TELLURIDE THAT INCLUDES DALLAS DIVIDE. MUDSLIDES AND ROCKSLIDES
COMMON FOR THIS AREA AND RECENT RADAR SHOWS RAIN INCREASING ACROSS
THIS AREAS. IN THE NEAR SHORT TERM...APPEARS THERE WILL BE A LULL
BEFORE DAYBREAK BEFORE THE NEXT WAVE ARRIVES IN THE MORNING.
THE CRITICAL PERIOD MAY TURN OUT TO BE THE MORNING HOURS FOR WEST
CENTRAL COLORADO...THAT INCLUDES MESA...DELTA...MONTROSE...SAN
MIGUEL AND OURAY COUNTIES. INCOMING JET DYNAMICS WILL INTERACT
WITH PRECIPITABLE WATER AMOUNT THAT IS ABOVE 3 TIMES STANDARD
DEVIATION OF NORMAL (ANOTHER WAY OF SAYING THAT TODAYS
ENVIRONMENTAL CONDITIONS IS RARE). BAROCLINIC LEAF CLOUD IS
ENHANCING OVER WRN UTAH IN ADVANCE OF UPPER LEVEL TROUGH.
CONVECTIVE ELEMENTS CONTINUE TO FIRE OVER THE SWRN CORNER OF
UTAH...EVENTUALLY THIS WORKS ITS WAY OVER EAST CENTRAL/SE UTAH
INTO WEST CENTRAL COLORADO...COINCIDING WITH THE DEEPEST MOIST
LAYER ACROSS OUR FORECAST AREA. HIGHER RESOLUTION MODELS SHOW ROBUST
RAIN AMOUNTS FROM CONVECTIVE CELLS THAT TRACK ACROSS THE FORECAST
AREA. THE BULLSEYE APPEARS TO BE THE SW FACING ASPECT OF THE
UNCOMPAHGRE PLATEAU...WHICH IS SLIGHTLY WEST OF THE MODERATE RISK
AREA DEFINED FROM THE DAY ONE EXCESSIVE RAINFALL OUTLOOK (WHICH
COULD BE AN ARTIFACT OF SMOOTHING OUT THE COMPLEX TERRAIN OF THE
WESTERN SLOPE).
THIS AFTERNOON AND EVENING...THE DEEP MOISTURE PLUME WILL HAVE
SHIFTED TO OVER THE SAN JUAN MOUNTAINS AND SURROUNDING AREAS. THIS
PLUME DEPARTS SW COLORADO THIS EVENING. HOWEVER THE INCOMING
TROUGH WITH DYNAMICAL LIFT WILL BE ENTERING FROM THE WEST WITH
ANOTHER AREA OF ENHANCED SHOWERS MOVING ACROSS NE UTAH INTO NW AND
WEST CENTRAL COLORADO. THIS WILL BE THE FINAL WAVE TO IMPACT THE
FORECAST AREA...BUT COULD BRING ADDITIONAL FLOODING CONCERNS IF
THE GROUND IS SOAKED FROM EARLIER RAINFALL. THE TROUGH MOVES EAST
OF THE DIVIDE LATE TONIGHT WITH DIMINISHING SHOWERS FROM THE WEST.
WEDNESDAY...THE BEGINNING OF A DRY PERIOD WITH MUCH MORE SUN
EXPECTED. SOME LIGHT OROGRAPHIC SHOWERS WILL DEVELOP OVER THE WRN
COLORADO HIGH COUNTRY...BUT VALLEY LOCATIONS ARE EXPECTED TO BE
DRY.
.LONG TERM...(WEDNESDAY NIGHT THROUGH MONDAY)
ISSUED AT 330 AM MDT TUE SEP 9 2014
STRONG CANADIAN SYSTEM WILL BE DROPPING INTO THE NORTHERN ROCKIES
WEDNESDAY NIGHT AND DRIVEN QUICKLY ESE ACROSS WYOMING ON THE NOSE
OF 100 KT JET STREAK. ASSOCIATED SFC FRONT GETS DRIVEN AS FAR
SOUTH AS THE BOOKCLIFFS NORTH OF INTERSTATE 70 WITH MUCH COOLER
CONDITIONS EXPECTED FOR CRAIG AND STEAMBOAT THURSDAY MORNING WITH
30S BACK IN THE FORECAST. OUTSIDE OF A FEW CLOUDS ASSOCIATED WITH
THE TAIL END OF THE SHORTWAVE KICKING OUT INTO THE PLAINS...EXPECT
DRY CONDITIONS THROUGH FRIDAY FOR THE ENTIRE FORECAST AREA.
SOUTHERN RIDGE FLEXES BACK NORTH OVER THE WEEKEND AND INTO EARLY
NEXT WEEK. THIS WILL ALLOW A LITTLE MOISTURE TO SNEAK BACK UP INTO
THE FOUR CORNERS REGION AND SAN JUANS...SO INTRODUCTION OF LOW
POPS APPEARS REASONABLE FOR THE SOUTHERN ZONES...WITH DRY
CONDITIONS ELSEWHERE. AFTER A COOL START TO THE PERIOD...TEMPS
WILL SLOWLY MODERATE TO SEASONAL NORMS TO AS WE MOVE INTO THE
WEEKEND.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1129 AM MDT TUE SEP 9 2014
WIDESPREAD AREA OF -SHRA WILL IMPACT MOST WESTERN CO TAF SITES
THROUGH 20Z. VIS WILL BE 3SM IN +SHRA/+TSRA AT TIMES CIGS AOB
BKN030 TODAY. AREAS OF MVFR/IFR VIS/CIGS WILL OCCUR WITH THE
HEAVIEST SHOWERS...AND MOUNTAIN TOPS WILL BE FREQUENTLY OBSCURED
DUE TO LOW CIGS. THUNDERSTORMS ARE EXPECTED TO DEVELOP BETWEEN 18Z
AND 00Z BEHIND THE CURRENT AREA OF PRECIPITATION...BUT THEN
DIMINISH FROM THE NORTHWEST TONIGHT INTO WEDNESDAY MORNING.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...FLASH FLOOD WATCH THROUGH THIS EVENING FOR COZ001>014-017>023.
UT...FLASH FLOOD WATCH THROUGH THIS EVENING FOR UTZ022>025-027>029.
&&
SHORT TERM...PF
LONG TERM...JDC
AVIATION...TGJT
Hazardous weather outlook, Sep 9, 5:15 AM MST, 6 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
615 AM MDT TUE SEP 9 2014
COZ001>014-017>023-UTZ022>025-027>029-101215-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
615 AM MDT TUE SEP 9 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
A FLASH FLOOD WATCH HAS BEEN ISSUED FOR EASTERN UTAH AND WESTERN
COLORADO THROUGH THIS EVENING. FREQUENT SHOWERS WITH A FEW
THUNDERSTORMS CAN BE EXPECTED TODAY AND THIS EVENING. LOCALLY
HEAVY RAIN SHOWERS MAY OCCUR WHICH COULD CAUSE LOCALIZED FLASH
FLOODING OR MUD DEBRIS FLOWS. AREAS OF STEEP TERRAIN WILL BE PRONE
TO MUD OR ROCK SLIDES AND FALLING ROCKS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
WEDNESDAY AFTERNOON...LIGHT SHOWERS OVER THE WESTERN COLORADO
HIGH COUNTRY CAN BE EXPECTED.
SATURDAY...A SLIGHT CHANCE OF AFTERNOON THUNDERSTORMS EXISTS FOR
THE SAN JUAN MOUNTAINS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY OR THIS EVENING. SPOTTERS
ARE ENCOURAGED TO RELAY RAINFALL AMOUNTS OR ANY OBSERVED FLOODING
TO THE GRAND JUNCTION FORECAST OFFICE.
In the hours before
Local storm report, Sep 9, 7:57 AM MST, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
857 AM MDT TUE SEP 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM FLASH FLOOD ARCHES NP 38.62N 109.62W
09/09/2014 GRAND UT PARK/FOREST SRVC
WOLF RANCH RD AND DELICATE ARCH RD ARE CLOSED DUE TO
FLASH FLOODING WHICH BEGAN OVERNIGHT.
&&
EVENT NUMBER GJT1401419
JMLocal storm report, Sep 9, 9:43 AM MST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1043 AM MDT TUE SEP 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1042 AM HEAVY RAIN NATURAL BRIDGES 37.61N 109.98W
09/09/2014 M1.20 INCH SAN JUAN UT PARK/FOREST SRVC
RAINFALL TOTAL FROM YESTERDAY EVENING AND TODAY SO FAR.
&&
EVENT NUMBER GJT1401420
JMLocal storm report, Sep 9, 11:27 AM MST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1227 PM MDT TUE SEP 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1212 PM DEBRIS FLOW 8 N RIFLE 39.66N 107.78W
09/09/2014 GARFIELD CO DEPT OF HIGHWAYS
CO 325 CLOSED DUE TO MUD AND DEBRIS ON ROADWAY
&&
EVENT NUMBER GJT1401421
TBLocal storm report, Sep 9, 11:31 AM MST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1231 PM MDT TUE SEP 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 PM HEAVY RAIN LEWIS 37.50N 108.67W
09/09/2014 M0.90 INCH MONTEZUMA CO TRAINED SPOTTER
IN LAST 43 MINUTES
&&
EVENT NUMBER GJT1401422
TBLocal storm report, Sep 9, 11:32 AM MST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1232 PM MDT TUE SEP 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1211 PM HEAVY RAIN ARRIOLA 37.43N 108.65W
09/09/2014 M0.83 INCH MONTEZUMA CO PUBLIC
SINCE 6 PM
&&
EVENT NUMBER GJT1401423
TBFlash Flood, Garfield
- When
- September 9, 12:12 PM MST to 5:00 PM MST
- Where
- Garfield County, 3.99 mi W of Rifle to 0.74 mi N of Rifle
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 39.538, -107.854
A section of Colorado Highway 325 was closed due flash flooding which deposited a significant amount of mud and debris onto the roadway.
Flash Flood, Mesa
- When
- September 9, 4:40 PM MST to 11:00 PM MST
- Where
- Mesa County, 4.77 mi WNW of Mack to 7.29 mi WNW of Mack
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 39.257, -108.945
Flash flooding was observed along the washes in western Mesa County including Salt Wash.
Flash Flood, Mesa
- When
- September 9, 5:00 PM MST to 8:00 PM MST
- Where
- Mesa County, 1.25 mi WNW of Mack to 1.12 mi WNW of Mack
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 39.225, -108.892
Heavy rainfall filled a reservoir and resulted in the overtopping of a privately owned dam which resulted in flash flood waters up to 5 feet deep below the dam. The top two to three feet of the dam was eroded by the water flow.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Iowa, September 9 to 12, 2014$4.5 million · 2 in hail · 108 events
- Hail and Damaging Wind in Kansas, September 9, 2014$1.1 million · 1 in hail · 3 events
- Flood and Hail in Nebraska, September 9 to 10, 2014$540,000 · 1 in hail · 14 events
- Tornado and Flash Flood in Nebraska, September 9, 2014$150,000 · EF1 · 10 events
- Hail and Damaging Winds in Kansas, September 9, 2014$100,000 · 65 kt wind · 10 events
- Damaging Wind in Illinois, September 9, 2014$150,000 · 61 kt wind · 1 event
- Tornadoes and Flash Flooding in Missouri, September 9 to 10, 2014EF1 · 33 events
- Winter Weather and Strong Wind in Montana, September 9 to 12, 2014$51,000 · 4 events
- Damaging Winds in Kansas, September 9, 2014$36,000 · 78 kt wind · 2 events
- Lakeshore Flood and Heavy Rain in Michigan, September 9 to 11, 2014$7,000 · 18 events
- Damaging Winds in Kansas, September 9, 201487 kt wind · 8 events
- Tornado and Flash Flooding in Missouri, September 9 to 10, 2014EF0 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 550767, 550766, 558725.